Illinois, 2022

Flash Flood and Hail in Illinois, July 23, 2022

July 23, 2022 · NWS ILX · 6 events in 2 counties and zones

A complex of thunderstorms developed overnight along a warm front in northern Illinois. These storms slowly shifted southward, reaching central Illinois by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A complex of thunderstorms developed overnight along a warm front in northern Illinois. These storms slowly shifted southward, reaching central Illinois by early afternoon. Storms produced hail, damaging winds, and flash flooding north of the I-74 corridor before dissipating during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 23, 11:47 AM CST, 39 minutes earlier.

Area forecast discussion, Jul 23, 11:47 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT Sat Jul 23 2022

.SYNOPSIS...
Issued at 1054 AM CDT Sat Jul 23 2022

Oppressive heat and humidity will prevail across central Illinois
today as high temperatures reach the middle 90s and afternoon
heat index readings soar well above 100 degrees. A cold front
currently across the Northern Plains will settle southward on
Sunday...triggering scattered strong to severe thunderstorms
during the afternoon and early evening.

&&

.UPDATE...
Issued at 1054 AM CDT Sat Jul 23 2022

Clusters of thunderstorms are ongoing along/north of a Pontiac to
Lafayette line this morning in association with a frontal boundary
draped across northern Illinois. Some of the storms may clip
northern Vermilion County in the far NE KILX CWA over the next
couple of hours, then the activity will shift further E/SE into
Indiana. Any re-development along old outflow boundaries will
likely focus across northeast Illinois this afternoon, so am
expecting a hot dry day across central Illinois. 15z/10am
temperatures have already reached the middle to upper 80s, well on
their way to afternoon highs in the middle 90s. With dewpoints
hovering in the lower to middle 70s, afternoon heat index values
will peak between 105 and 110 degrees. Heat Advisory will
therefore remain in effect for all of central and southeast
Illinois today. Scattered showers/thunderstorms will arrive
along/northwest of a Rushville to Bloomington line late tonight as
a cold front approaches from the northwest...with better storm
chances materializing across the remainder of the area by Sunday
afternoon.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 255 AM CDT Sat Jul 23 2022

A low level jet oriented to the ENE has strengthened across IA
and into northern IL this morning. MUCAPEs are in the 3000-4000
J/kg range along with effective shear of 35-45 kts across east-
central IA and northwest IL where a few storms are strengthening.
Expect this cluster of storms to move east and then perhaps
southeast into central IL later this morning before dissipating.
CAMs have struggled on whether or not to bring the storms into the
I-74 corridor, with some runs keeping all precipitation north.
Still, confidence is high enough to continue keeping a chance of
storms in the northern half of the forecast area through sunrise
this morning. A Marginal Risk for severe storms still exists
across the far northern zones...Peoria and north.

After this morning's convective activity, expect temps and
humidity to combine to create heat index values over 100 degrees
across the area. A Heat Advisory is in effect for all of the area
for the afternoon and early evening hours today.

Tonight, a convective complex is expected to develop northwest of
the area and track eastward through the day and into the evening
hours. Some models clip the northern zones of our forecast area,
including Knox to Putnam and Woodford counties where a Marginal
Risk for severe storms exists once again.

.LONG TERM...(Sunday through Friday)
ISSUED AT 255 AM CDT Sat Jul 23 2022

On Sunday, the cold front moving in from the northwest will make
its way into IL. Given the boundary in the area, along with MLCAPE
around 3000 J/kg and 0-6 km shear of 30-40 kts, a Slight Risk of
severe storms is warranted for much of central IL. Elevated
morning storm activity could limit or delay heating on Sunday,
however. Heat in the southeastern zones looks like a good bet on
Sunday though. So, have includes those zones in a Heat Advisory as
highs will likely be in the low to mid 90s with dew points in the
mid 70s.

The cold front pushes south and clears the area Sunday night, but
expect late night storms to develop over MO and continue over
southern IL just north of the surface boundary, possibly bringing
showers and storms to the area for at least the start of the day
on Monday. Monday night, the boundary lifts back northward in
advance of an approaching upper wave. Expect cooler temps and
periodic chances for showers and storms through the week as the
frontal boundary lingers and the area is under the influence of a
broad upper trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Jul 23 2022

Will continue to monitor outflow boundary from northern Illinois
convection for potential development this afternoon, but think
this will remain north of the I-74 terminals. Once the boundary
mixes further north, SW winds gusting 15-20kt will resume at all
sites this afternoon. Surface winds will decrease slightly by
sunset, but numeric guidance suggests sustained winds of 10-15kt
through the night. In addition, a strengthening jet will result
in low-level wind shear late tonight into early Sunday morning.
Based on its expected orientation, have gone with 45kt at KPIA and
40kt further S/SE at the remaining terminals. Scattered
thunderstorms associated with an approaching cold front may arrive
late tonight, but opted to only include VCTS at KPIA between 08z
and 13z at this time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for ILZ066>068-071>073.

Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063.

&&

UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...Barnes
Hazardous weather outlook, Jul 23, 4:36 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
536 AM CDT Sat Jul 23 2022

ILZ027>031-036>038-241100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
536 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms will track across northern Illinois early
this morning, and may reach as far south as I-74. A few of these
storms may produce gusty winds and hail. Additional strong to locally
severe thunderstorms are possible this evening.

Heat index values today will range from 105 to 110 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected on Sunday. The best chance for
any strong or severe storms will be east of the Illinois River.

A few thunderstorms are again possible around mid week. The severe
weather threat is uncertain at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9 am in areas north of I-74,
and will be possible again this evening.

ILZ040>057-061>063-241100-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-
536 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

A few thunderstorms are possible this morning over east central
Illinois, and also are possible tonight west of I-55. The severe
weather threat appears low at this time.

Heat index values today will range from 105 to 110 degrees, highest
in west central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values of 100 to 105 degrees are expected on Sunday.

Scattered thunderstorms are expected Sunday into Sunday evening.
Some of these may be strong or locally severe, with damaging winds
the main concern.

Additional thunderstorms are expected Monday through Wednesday. The
severe weather potential is uncertain at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-241100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
536 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Heat index values today will range from 105 to 110 degrees.

Lingering flooding on the Little Wabash River is expected to subside
by late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values on Sunday will again range from 105 to 110
degrees.

Scattered thunderstorms are expected from Sunday through Wednesday. A
few of the storms may be strong or severe on Sunday. The severe
weather potential later in the week is uncertain. However, there is
potential for heavy rainfall from Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McLean

When
July 23, 12:26 PM CST to 12:31 PM CST
Where
McLean County, Chenoa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.730, -88.720

Large tree limb blown down. Report relayed by broadcast media.

Hail, McLean

When
July 23, 1:09 PM CST to 1:14 PM CST
Where
McLean County, 3 mi W of Cropsey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -88.537

Thunderstorm Wind, McLean

When
July 23, 1:09 PM CST to 1:14 PM CST
Where
McLean County, 3 mi W of Cropsey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -88.537

Estimated wind gust from trained spotter.

Thunderstorm Wind, McLean

When
July 23, 1:17 PM CST to 1:23 PM CST
Where
McLean County, Colfax
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -88.620

Significant tree damage in town. Numerous tree limbs down on cars, and two houses with trees through roof. Power lines also down. Large trees uprooted.

Flash Flood, McLean

When
July 23, 3:00 PM CST to 4:45 PM CST
Where
McLean County, 0.41 mi NNW of Colfax to 0.85 mi ENE of Colfax
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.575, -88.624

Roads flooded in town and some flooding on private property. Ridgeview School Building had 3 feet of water in the basement classrooms, and other parts of building had water too. Public reported rainfall of 4.75 inches during the event.

Thunderstorm Wind, Woodford

When
July 23, 4:20 PM CST to 4:25 PM CST
Where
Woodford County, 1 mi NW of Minonk
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.910, -89.043

Power line down and two power poles leaning over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042949, 1042944, 1042947, 1042951, 1042942, 1042952.